Hail, Stevens
- When
- June 2, 4:20 PM CST
- Where
- Stevens County, 3 mi W of Hugoton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.183, -101.400
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 2, 1:46 PM CST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
246 PM CDT THU JUN 2 2005
.DISCUSSION...
DAYS 1-2...
18Z DDC SHOWING DECENT WEDGE OF WARM AIR AT 75H WHICH SHOULD SERVE
AS A FAIRLY STRONG CAP OVER THE AREA THIS AFTERNOON. CLOUDS COVER
ALSO NOT HELPING MUCH BUT WITH DWPTS IN THE MID 60S SFC TEMP WOULD
NEED TO BE IN THE MID 90S WHICH LOOKS SOMEWHAT DOUBTFUL. BEST
CHANCE THIS LATE TODAY WILL BE ALONG COLD FRONT/DRYLINE IF TEMPS CAN
WARM ENOUGH.
LATER TONIGHT PCPN CHANCES STILL LOOKING PRETTY GOOD AS ALREADY
SEEING SOME CONVECTION DEVELOP OVER THE HIGH PLAINS OF NE COLORADO.
ALSO WITH FRONT AND MOISTURE AXIS FURTHER SOUTH THAN WHAT GFS
ADVERTISED CURRENT THINKING IS THAT PCPN WILL MOVE EAST INTO AT
LEAST OF NORTHERN CWA LATER TONIGHT.
BASED ON EXPECTED CONVECTION OVERNIGHT SEE NO REASON TO DISAGREE
WITH FRONTAL LOCATION ON FRIDAY. THIS WILL PLACE MUCH OF SW KS NORTH
OF THE FRONT. BASED ON TEMPS TODAY NORTH AND CHANCE OF PCPN WITH OUR
NEXT UPPER TROF FRIDAY AFTERNOON HAVE COOLED MAX TEMPS SOME. BY
SATURDAY FRONT WILL BE SOUTH OF THE AREA WITH AND UPSLOPE FLOW
DEVELOPING BEHIND THE FRONT. MOISTURE ADV AND UPSLOPE FLOW AHEAD OF
YET ANOTHER S/W TROF WILL ONCE AGAIN PROVIDE FOR A CHANCE OF PCPN,
BEGINNING IN THE WEST AND SPREADING EAST THROUGH THE DAY. KEPT TEMPS
ON THE COOL SIDE BUT WILL HAVE TO WATCH HOW MUCH SUN WE WILL GET.
DAYS 3-7...
THE EFFECTS OF THE MAJOR CIRCULATION ADJUSTMENTS (ALLOWING TROUGHS
TO COME INTO THE WESTERN USA) DURING THE PAST WEEK MAKE FOR A
DIFFICULT MEDIUM-RANGE FORECAST, PARTICULARLY IN REGARD TO TIMING OF
PRECIPITATION EVENTS. THIS CHANGE CAN BE LINKED TO THE TROPICAL
CONVECTIVE FORCING SHIFTING FROM THE WESTERN INTO THE EASTERN
HEMISPHERE DURING THE PAST COUPLE OF WEEKS. PER FULL DISK SATELLITE
IMAGERY AT 1730Z 02 JUNE THE CENTROID OF THIS CONVECTION WAS AT
ROUGHLY 10N/90E, AND HAS BEEN SHIFTING VERY SLOWLY TOWARD THE EAST
DURING THE LAST FEW DAYS. THIS MAY BE THE START OF AT LEAST A WEAK
MOIST PHASE OF THE MADDEN-JULIAN OSCILLATION (MJO).
OVERALL, I EXPECT TO SEE PERSISTENCE OF THIS CIRCULATION STATE FOR
AT LEAST THE NEXT WEEK, MEANING CONTINUED SPLIT FLOW ACROSS WESTERN
NORTH AMERICA. THAT MEANS ADDITIONAL WESTERN CONUS TROUGHS WITH
RIDGING ACROSS WESTERN CANADA INTO ALASKA (A FORM OF BLOCKING). THE
MOST INTENSE OF THESE TROUGHS WAS LOCATED 50N/170W THIS MORNING, AND
SHOULD DIG INTO THE USA BY THE START OF NEXT WEEK. ALL OF THE
OPERATIONAL NUMERICAL MODELS ARE IN AGREEMENT WITH THIS SCENARIO,
WITH THE ECMWF DOING A BETTER A JOB MAINTAINING THE WESTERN NORTH
AMERICAN BLOCK.
FOR THE FORECAST, I THINK THERE SHOULD BE A BREAK IN THE ROUNDS OF
STORMS ON ROUGHLY SUNDAY, BEFORE RESUMING PRESUMABLY ON THE DRYLINE
MONDAY NIGHT. I WENT FOR THE HIGHEST PROBABILITIES WEDNESDAY SIMPLY
TO PICK A DAY WHEN THERE MAY BE SIGNIFICANT CYCLONIC BAROCLINIC ON
THE PLAINS ACCOMPANIED WITH A SEVERE STORM OUTBREAK. WHATEVER THE
CASE MAY BE, IN TERMS OF SEVERE STORMS, NEXT WEEK LOOKS ACTIVE FOR
MUCH OF THE PLAINS. TEMPERATURES SHOULD BE AT OR PERHAPS EVEN
SLIGHTLY ABOVE NORMAL, WITH ROUGHLY TUESDAY WELL INTO THE 90S FOR
HIGH TEMPERATURES.
DURING WEEK 2 I WOULD RESPECT TO SEE THIS REGIME SHIFT SLIGHTLY TO
THE WEST, LEADING TO A TROUGH ALONG THE USA WEST COAST. THAT MAY
LEAD TO MORE ROBUST RIDGING ACROSS THE CENTRAL AND SOUTHERN PLAINS,
AND SUBSEQUENTLY VERY WARM TEMPERATURES FOR SOUTHWEST KANSAS. THE
8-10 FORECAST WILL READ NEAR NORMAL TEMPERATURES AND PRECIPITATION.
IF I WERE DOING A WEEK 2 PREDICTION, MY THOUGHTS WOULD BE ABOVE
NORMAL TEMPERATURES AND NEAR NORMAL PRECIPITATION.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 67 82 58 82 / 40 60 60 30
GCK 62 80 55 80 / 40 60 60 30
EHA 60 85 54 82 / 10 20 20 30
LBL 63 85 56 82 / 30 40 40 30
HYS 64 80 57 80 / 70 60 60 20
P28 70 88 63 85 / 30 60 60 30
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...TORNADO WATCH UNTIL 11 PM
THURSDAY FOR KSZ030...KSZ031...KSZ043...KSZ044...KSZ045...
KSZ046...KSZ061...KSZ062...KSZ063...KSZ064...KSZ065...
KSZ066...KSZ075...KSZ076...KSZ077...KSZ078...KSZ079...
KSZ080...KSZ081...KSZ086...KSZ087...KSZ088...KSZ089...
KSZ090.
&&
BURGERT/BERRYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1104 AM CDT THU JUN 2 2005 KSZ030-031-043>046-061>066-074>081-084>090-031000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1104 AM CDT (1004 AM MDT) THU JUN 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ALONG AND EAST OF A LAKIN TO LIBERAL LINE. THE MAIN HAZARDS WILL BE VERY LARGE HAIL AND DAMAGING WIND GUSTS. ISOLATED TORNADOES ARE ALSO POSSIBLE FROM THESE STORMS DURING THE EARLY EVENING HOURS. STORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE LATE THIS AFTERNOON WHICH IS EXPECTED TO EXTEND FROM NEAR LAKIN TO LIBERAL. ANY STORM WHICH DOES DEVELOP COULD BECOME SEVERE RAPIDLY AS THE ATMOSPHERE WILL BE VERY UNSTABLE. A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE EAST OUT OF NORTHEAST COLORADO ACROSS NORTHERN KANSAS OVERNIGHT. THE MAIN HAZARDS WILL BE DAMAGING WINDS AND MARGINALLY SEVERE HAIL. THE AREA THAT WILL MOST LIKELY BE AFFECTED WILL ALONG AND NORTH OF A SYRACUSE TO LARNED LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY ACROSS ALL OF SOUTHWEST KANSAS AS A FRONTAL BOUNDARY COMBINES WITH AN UPPER LEVEL DISTURBANCE MOVING THRU THE REGION. THE MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE IN THE FORECAST FOR MUCH OF THE UPCOMING WEEK. IT IS TOO EARLY TO SAY WHETHER THESE WILL BE SEVERE OR NOT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT IN THE ABOVE MENTIONED AREAS. 18
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 257 PM CDT THU JUN 2 2005 KSZ030-031-043>046-061>066-075>081-086>090-030400- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-NESS-PAWNEE-PRATT-RUSH- SCOTT-SEWARD-STAFFORD-TREGO- 257 PM CDT (157 PM MDT) THU JUN 2 2005 ...TORNADO WATCH #377 IS IN EFFECT UNTIL 11 PM CDT (10 PM MDT) FOR MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS... THE FOLLOWING COUNTIES ARE IN THE SEVERE THUNDERSTORM WATCH: BARBER...CLARK...COMANCHE...EDWARDS...ELLIS...FINNEY...FORD... GRANT...GRAY...HAMILTON...HASKELL...HODGEMAN...KEARNY...KIOWA... LANE...MEADE...NESS...PAWNEE...PRATT...RUSH...SCOTT...SEWARD... STAFFORD...TREGO. TORNADOES...HAIL TO 4 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 18
The Dodge City radar (KDDC), 142 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462607, 5462833.